Format

Send to

Choose Destination
See comment in PubMed Commons below
Encephale. 2001 May-Jun;27(3):290-3.

[Apropos of atypical melancholia with Sustiva (efavirenz)].

[Article in French]

Author information

  • 1Service de Psychiatrie I, Hôpitaux Universitaires de Strasbourg, 1, place de l'Hôpital, BP 426, 67091 Strasbourg.

Abstract

The treatment of HIV infection has changed dramatically in recent years as a result of the development of new drugs which allows a variety of multitherapy combinations more adapted to patients' needs and thereby improving compliance. Efavirenz is a non-nucleoside reverse transcriptase inhibitor. In addition to a potent antiretroviral activity, efavirenz is an easy-to-take drug with once-daily dosing and is usually well tolerated. Efavirenz, however, may induce psychic alterations which are variable and atypical in both their clinical presentation and severity. As early as the first days of treatment, efavirenz may provoke surprising phenomena such as nightmares, vivid dreams, hallucinations or illusions, and twilight states. Depersonalization and derealization episodes, personality alterations, stream of thought troubles and unusual thought contents, atypical depression and cognitive disorders have also been observed. These phenomena may occur either early or later on treatment. The prevalence of severe psychic disorders is less than 5%, but they are often responsible for harmful treatment discontinuations. Psychiatric side effects are heterogeneous and probably not related to pre-existing psychologic weakness. We do not have enough data to evaluate these side effects and their etiopathogeny. The drug could act directly on the central nervous system since it crosses the blood-brain barrier, on the serotoninergic and dopaminergic systems. Some authors have compared efavirenz-induced psychic effects to those associated with LSD and found structural similarities between the two molecules. However, the heterogeneity and low prevalence of the psychiatric side effects of efavirenz suggest and individual sensitivity. In order to improve patient care, a better clinical approach, neuropsychological evaluation, and functional brain imagery should be used to progress in the analysis and comprehension of these disorders. We discuss in this paper the case of Mister H. This HIV-infected person presented with two severe melancholic episodes associated with marked cognitive disorders which resisted two successive antidepressant treatments (viloxazine and citalopram, respectively) prescribed at effective doses and for sufficient time duration. Mister H. had no personal or family psychiatric antecedent. His psychic condition improved only when efavirenz was discontinued. However, drug discontinuation may not be an obligatory step to improve the patient's condition since antidepressant treatment has been found effective in some similar situations. Actually, each case should be discussed with the clinicians taking care of the patient.

PMID:
11488260
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk